I tried metformin for a couple of months years ago and a very small dose (125 mg working up to 500mg a day) made me very ill. Nothing specific, just bone tired, weak, dizzy and "unwell" or lethargic. I didn't seem to get the GI side effects, but that was probably because the dose was so low and/or I already ate a very healthy diet.
I put on 5 kgs in the two months whilst I was on metformin I also lost the ability to control my weight. I had been a normal weight prior to starting metformin and afterwards I would every now and then quickly put on 5 or 10 kg within a very short space of time (generally a couple of weeks or a month), without any apparent reason (no change to diet/exercise/activity levels). My irregular 6-8 periods a year instantly turned into none for 3.5 years as well.
I managed to get everything back under control when I found out about d chiro inositol and started taking it. My periods returned a month after I started taking it and after 3 months I started losing weight, very slowly. I still have a way to go before I'm back at my "pre-metformin weight", but at least it's heading in the right direction now.
Definitely be careful. Metformin works very well for some people (generally those with a BMI of over 35 according to current clinical guidelines) but for some people it can cause a LOT of problems.
I think you should probably see your doctor for definitive answers on this, because lactic acidosis can be serious, but from my experience, I had the symptoms of lactic acidosis for the first week or two pretty badly when I started metformin. I had terrible stomach cramping, nausea, and vomiting. But it got better, and within a few weeks my body had adjusted.
You also have to be very attentive to what your body is telling you. I had to drastically reduce the amount of sugar I ate, because that is what was making me feel ill. Just see what foods you can eat with the least sensitivity. For me, it involved cutting out a lot of sugar, fruit and milk.
Pounds lost: 20.0
Fitness Minutes: (173,475) Posts: 15,158 9/7/11 1:23 P
I would question as to why you are not testing your glucose if you are on Metformin to be able to tack what it is doing with your glucose control to start with, since it is a glucose sanitizing drug.
If it is bring down your glucose to much then you are on to high a dosage or might not even need it to start with, not everyone wish PCOS needs to be on it as it is aimed at those who are Insulin Resistant or who are Type 2 diabetic (and some who are type 1 with IR).
I have a fatty liver due to PCOS and my doctor stopped me on metformin after I got deathly ill being on it. Have your dr. do a blood test to see if you have high liver enzymes, this could be the problem.
Pounds lost: 17.4
Fitness Minutes: (0) Posts: 2 9/6/11 9:23 P
Hello all! I recently started taking Metformin - 500mg once a day, with the intention of working up to 1500mg per day. I took 500mg once a day for a week and then increased to twice a day. The second day, after taking my second pill I began having some of the symptoms of lactic acidosis (chills, dizziness, etc.). I also understand that these are symptoms of hypoglycemia (which I suffer from) but I'm wondering if anyone else has had similar experiences. It kind of freaked me out so I quit taking the Metformin. I want to try to get back on it but am very cautious. I've never really had to take medication and one that affects metabolic function makes me a little nervous.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.